Ive been on Topamax 1st for seizure's Unknown Cause..Then kept taking it for Migraines..>Seizure Free for 4years..EEG never showed abnormailities in Brain... i know Topamax works great for Migraines... and I did lose 40 lbs at 1st but I only gained weight cause I was 1st put on depakote before the Topamax for seizures... so It could be the Depakote stopped and I began Topamax at same time and dropped 40lbs... Anyways I have now been Diagnosed with Neuropathy and have had all proper testing done and came back normal... so we are just wondering if its caused from my osteoarthritis in knees or just medications or WHAT IS IT CAUSED FROM... ANYONE HAVE ANY IDEAS OR ANY ADVICE FOR COPING WITH THE NEUROPATHY AND ARTHRITIS>>IM 37years old
Hi danilynn & welcome to the site. Neuropathy is a condition where the peripheral nerves malfunction. It is most commonly associated with diabetes, however you can develop alcohol, drug or cancer related neuropathy, to name a few. Neuropathy can be painful as your peripheral nerves that control your motor skills, sensory and autonomic nerves are all involved. These nerves connect the brain to the spinal cord and send messages to the skin, muscles and internal organs; at times these signals involve pain. The symptoms of neuropathy are, loss of sensation in your feet, arms and legs that will affect your balance, pain and a pins and needles feeling in your extremities, male impotence, bladder control problems, constipation, nausea, speech impairment and heat intolerance. There are various treatments, medications and therapies that can help reduce and sometimes eliminate the symptoms of neuropathic pain.
I very much doubt that topomax has caused you to get neuropathy as it is a siezure medication that was approved by the FDA on 5/5/09 for the treatment of neuropathy along with several other seizure drugs.You are farily young to have osteoarthritis so badly, but certainly not unheard of. I too have it & have for many years in every joint in my body. A rheumatologistis the kind of doctor you need to see to be treated for both of these conditions. There are many different medications that can help with the pain such as antidepressants, certain seizure durgs like gabepentin & lyrica, or even a opiate if the doctor feels it is necessary. I would certainly try all other options first. before starting on opiates. Physical therapy is also an option, & helps many people. I do wish you the best, & hope you find some relief...
Hey danilynn, so sorry to hear that you are having problems. Actually topamax is used to HELP neuropathy, not give you the condition. I understand your frustration also. I have fairly bad neuropathy, and I got it at a young age too. I also got arthritis and degenerative disc disease very young also, actually much younger than you. The pain is bad. I really suggest what Mary said, and go see a rheumatologist. You might have to see a pain management doctor. I know that you are looking to cure both conditions, I can hear that in your letter, and nothing is working. First, you need to find out the cause of the neuropathy before you can "cure" it. Mary has listed several reasons why you might have it, another one might be malabsorption syndrome. Then when you find the cause, you can find a treatment.
It's hard to reverse nerve damage, but I truly believe in the powers of the human body, and I also believe that between supplements and a very good diet, you are giving your body every possible tool to help it cure itself. It might take time, but like I said before, you have to find out the cause first, to you can attack it from where it started. Unfortunately, the only thing that helps, (not cures, but then again... ), arthritis is exercise.. Gentle, non-pounding exercise. Start very lightly, and then increase intensity as you can. If you start as hard as you exercised in your 20's you might end up in bed for a month, so please start slowly. that should really help the pain.
Best wishes to you.
Topamax caused it for me. It shouldn't but it sure did for me! Scariest drug reaction I have ever had. It's supposed to be a possible treatment for neuropathy but I had a strong adverse reaction to it and could not feel pain, pleasure or temperature and dizziness. The peripheral neuropathy faded after a couple weeks off the drug. It only happened for a couple months when I went up to a high dose to treat my chronic migraines.
i have had neuropathy for 15 years, very painful. i have it in my feet. i am not, NOT, diabetic. i take gabapentin 1200 mg 3 times daily. they start dose out small then increase as you can tolerate. narcotics dont do a thing for my neuropathy. some people experiance fatigue. i have no side effects and im on a really high dose. good luck to you. sincerely. ihurtalot oh i wanted to add this comment too. i suffer from migtaines now for 40 years. i am 55 years old. i take imitrex and that doesnt work that well. they just prescribed Topamax to help w migraines. i hope it doesnt aggrevate my peripheral neuropathy. they told me it was a preventative drug for migraines. must stay hydrated. 8 glasses of water daily. very important to drink water !!
I have been taking Topamax for 3 years. My Brisbane Neurologist says that it has definitely caused my neuropathy. However I only get it, if I miss my medication, have gastro, have my medication without food, or I have lowered my dose. In some ways it helps me know if I have missed my meds as it starts 3 hours after missing my tablet. If I haven’t missed a tablet and I have the painful neuropathy the next day, I just take another tablet (which is rare) and it goes away within one hour.
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 17 Apr 2013 • 1 answer
Updated 28 Aug 2013 • 2 answers
Updated 14 Jan 2017 • 5 answers
Updated 13 Nov 2018 • 8 answers
Updated 29 Jul 2018 • 2 answers